BulDML at Institute of Mathematics and Informatics >
IMI Periodicals >
Serdica Journal of Computing >
2013 >
Volume 7 Number 4 >

Please use this identifier to cite or link to this item:

Title: On a Theorem by Van Vleck Regarding Sturm Sequences
Authors: Akritas, Alkiviadis
Malaschonok, Gennadi
Vigklas, Panagiotis
Keywords: Polynomials
Real Roots
Sturm Sequences
Sylvester’s Matrices
Matrix Triangularization
Issue Date: 2013
Publisher: Institute of Mathematics and Informatics Bulgarian Academy of Sciences
Citation: Serdica Journal of Computing, Vol. 7, No 4, (2013), 389p-422p
Abstract: In 1900 E. B. Van Vleck proposed a very efficient method to compute the Sturm sequence of a polynomial p (x) ∈ Z[x] by triangularizing one of Sylvester’s matrices of p (x) and its derivative p′(x). That method works fine only for the case of complete sequences provided no pivots take place. In 1917, A. J. Pell and R. L. Gordon pointed out this “weakness” in Van Vleck’s theorem, rectified it but did not extend his method, so that it also works in the cases of: (a) complete Sturm sequences with pivot, and (b) incomplete Sturm sequences. Despite its importance, the Pell-Gordon Theorem for polynomials in Q[x] has been totally forgotten and, to our knowledge, it is referenced by us for the first time in the literature. In this paper we go over Van Vleck’s theorem and method, modify slightly the formula of the Pell-Gordon Theorem and present a general triangularization method, called the VanVleck-Pell-Gordon method, that correctly computes in Z[x] polynomial Sturm sequences, both complete and incomplete.
ISSN: 1312-6555
Appears in Collections:Volume 7 Number 4

Files in This Item:

File Description SizeFormat
sjc-vol7-num4-2013-p389-p422.pdf324.92 kBAdobe PDFView/Open


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.


Valid XHTML 1.0!   Creative Commons License